Alert archive / Maine / Small Craft Advisories in 2017

Small Craft Advisory 93, NWS Caribou, ME

December 25, 2017

NWS Caribou, ME issued this small craft advisory at Dec 25, 2017, 6:56 PM EST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Dec 25, 2017, 6:56 PM EST (23:56 UTC)
Expired
Dec 29, 2017, 3:51 AM EST
In force
3 days
Issued by
NWS Caribou, ME

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this small craft advisory went out at Dec 25, 3:50 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Dec 25, 3:50 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
350 PM EST Mon Dec 25 2017

.SYNOPSIS...
A Nor'easter will continue moving east into the Canadian
Maritimes this evening. A cold front will cross the region
Tuesday. Arctic high pressure then builds toward the region
Wednesday into Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
982mb sfc low sitting ovr the far ern end of the Bay of Fundy
with snow bands continuing to pivot ovr ern zones. Intense
mesoscale band produced lightning along with 2-3" per hr amnts
this afternoon, mainly along the Danfort-Bangor area. Coastal
low was just slightly further south and quicker than expected,
leading to lower snow accums acrs the north. Thru tonight only
expecting an addn'l 1/2 inch to 1 inch acrs a good chunk of the
nrn and wrn areas with localized 2-3 inches expected under band
along the NB border.

Pressure gradient wl rmn strong for Tue with highs 10 degrees
below normal. This wl lkly be the warmest day of the week with
an arctic bndry mvg thru in the aftn and bitterly cold air
filtering in.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The model guidance is in good agreement through the short term
period of the forecast. A low pressure system tracking
northeast into the Canadian Maritimes, with a co-located upper
level low and a trough trailing west across southern Canada will
be the primary weather maker early in the forecast period. The
trough will dip south across northern Maine, then further south
on Thursday. Bringing scattered snowshowers to the area.

Loaded a blend of the GFS/NAM/ECMWF to smooth out the minor
differences in the models. Loaded NAWAVE4 for seas in the
coastal waters. Loaded windgust by factor tool. For QPF used
GFS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The extended models are in good general agreement. A high
pressure ridge will be in place across the area at the start of
the period. A low over the Great lakes with a front extending
east into the North Atlantic near VA/NC border, will be the next
weather maker for our area. By Friday afternoon the front will
move east into SW Maine, a new low will form on the front in the
north Atlantic east of Cape Cod. Saturday morning the low over
the Atlantic will move NE into central Nova Scotia. The trough
and upper low will remain across Maine. The trough will finally
move south of Maine Monday morning. A low that is forecasted to
form along the coast of NC will track northeast into the north
Atlantic bringing a precipitation shield into the Gulf of Maine
south of the coastal waters.

Loaded a blend to smooth out the differences in the models,
however the solution leans more towards the GFS solution. Used
NAWAVE4 for seas in the coastal waters. Used windgust by factor
tool.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
NEAR TERM: IFR/LIFR conds in +SN for next 2-3 hours at all
terminals. BGR and BHB will improve by 20z becoming VFR after
01z thru end of TAF valid time. Northern terminals will likely
hang onto IFR into the overnight, improving by 09z at FVE and by
05z at CAR, PQI and HUL. VFR expected into Tue afternoon.

SHORT TERM: VFR condition for BGR and BHB through early
Thursday morning, then MVFR falling to IFR in snowshowers
Thursday morning through Thursday afternoon. MVFR falling to IFR
in snowshowers for northern Maine Wednesday and Thursday.
Conditions at all sites improving to VFR Thursday evening. IFR
condition will return to BHB and BGR late, then spreading north
and east Friday afternoon. IFR to low MVFR condition will
persist through the end of the period in snow and snowshowers.

&&

.MARINE...
NEAR TERM: Gale warning will continue for intracoastal zones
tonight with a storm warning for the waters. SCA will likely
replace the gale and gale will likely replace the storm thru
the end of the near term.

SHORT TERM: A Gale Warning maybe required for winds in excess of
35 kts through most of the period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST this evening for MEZ006-
     011-015>017-032.
MARINE...Gale Warning until 9 PM EST this evening for ANZ052.
     Storm Warning until 9 PM EST this evening for ANZ050-051.

&&

Near Term...Farrar
Short Term...Norton
Long Term...Norton
Aviation...Farrar/Norton
Marine...Farrar/Norton
Hazardous weather outlook, Dec 25, 3:17 PM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
317 PM EST Mon Dec 25 2017

MEZ001>005-010-031-262030-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
Southern Piscataquis-
317 PM EST Mon Dec 25 2017

This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Bitterly cold arctic air will move in through the end of the week.
Wind chill temperatures will approach minus 30 Wednesday, Thursday
and Friday morning. Wind chills during the afternoon are expected to
remain below minus 15 through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ006-011-015>017-032-262030-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Northern Washington-
317 PM EST Mon Dec 25 2017

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Interior DownEast Maine and Northern Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Bitterly cold arctic air will move in through the end of the week.
Wind chill temperatures will approach minus 20 Wednesday, Thursday
and Friday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-262030-
Coastal Hancock-Coastal Washington-
317 PM EST Mon Dec 25 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Bitterly cold arctic air will move in through the end of the week.
Wind chill temperatures will approach minus 15 Wednesday, Thursday
and Friday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-262030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
317 PM EST Mon Dec 25 2017

...STORM WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale Force conditions are expected to continue on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-262030-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
317 PM EST Mon Dec 25 2017

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Dec 25, 5:08 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
508 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     SNOW             ORIENT                  45.81N  67.84W
12/25/2017  M13.5 INCH       AROOSTOOK          ME   TRAINED SPOTTER

0507 PM     SNOW             2 SSE ASHLAND           46.61N  68.40W
12/25/2017  M3.0 INCH        AROOSTOOK          ME   TRAINED SPOTTER

&&

EVENT NUMBER CAR1701842
EVENT NUMBER CAR1701843

TWD
Local storm report, Dec 25, 5:13 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
513 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     SNOW             1 S HOULTON             46.12N  67.84W
12/25/2017  M11.0 INCH       AROOSTOOK          ME   TRAINED SPOTTER

&&

EVENT NUMBER CAR1701844

TWD
Local storm report, Dec 25, 5:15 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
515 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     SNOW             4 E EAST MACHIAS        44.74N  67.32W
12/25/2017  M6.0 INCH        WASHINGTON         ME   TRAINED SPOTTER

&&

EVENT NUMBER CAR1701845

TWD
Local storm report, Dec 25, 5:48 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
548 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             4 ESE GLENBURN          44.88N  68.77W
12/25/2017  M12.2 INCH       PENOBSCOT          ME   TRAINED SPOTTER

0515 PM     SNOW             2 SW CARY               45.97N  67.89W
12/25/2017  M9.0 INCH        AROOSTOOK          ME   TRAINED SPOTTER

&&

EVENT NUMBER CAR1701846
EVENT NUMBER CAR1701847

FMK
Local storm report, Dec 25, 6:14 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
614 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     SNOW             2 SE SOUTHWEST HARBOR   44.26N  68.30W
12/25/2017  M5.5 INCH        HANCOCK            ME   TRAINED SPOTTER

0525 PM     SNOW             HOULTON                 46.13N  67.84W
12/25/2017  M9.5 INCH        AROOSTOOK          ME   PUBLIC

0530 PM     SNOW             1 W BANGOR              44.80N  68.80W
12/25/2017  M10.9 INCH       PENOBSCOT          ME   TRAINED SPOTTER

0530 PM     SNOW             BROWNVILLE              45.31N  69.03W
12/25/2017  M8.0 INCH        PISCATAQUIS        ME   PUBLIC

0555 PM     SNOW             2 ESE MADAWASKA         47.35N  68.28W
12/25/2017  M2.0 INCH        AROOSTOOK          ME   AMATEUR RADIO

0555 PM     SNOW             CALAIS                  45.19N  67.28W
12/25/2017  E7.0 INCH        WASHINGTON         ME   AMATEUR RADIO

0555 PM     SNOW             PATTEN                  46.00N  68.45W
12/25/2017  E7.5 INCH        PENOBSCOT          ME   AMATEUR RADIO

0555 PM     SNOW             JONESPORT               44.53N  67.60W
12/25/2017  M2.5 INCH        WASHINGTON         ME   AMATEUR RADIO

&&

EVENT NUMBER CAR1701848
EVENT NUMBER CAR1701849
EVENT NUMBER CAR1701850
EVENT NUMBER CAR1701851
EVENT NUMBER CAR1701852
EVENT NUMBER CAR1701853
EVENT NUMBER CAR1701854
EVENT NUMBER CAR1701855

FMK
Local storm report, Dec 25, 6:45 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
645 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             WALLAGRASS              47.13N  68.60W
12/25/2017  E3.0 INCH        AROOSTOOK          ME   PUBLIC

0520 PM     SNOW             DEXTER                  45.02N  69.29W
12/25/2017  E12.0 INCH       PENOBSCOT          ME   PUBLIC

            FROM WLBZ-TV FACEBOOK PAGE

0600 PM     SNOW             7 SSE SPRINGFIELD       45.31N  68.07W
12/25/2017  M12.0 INCH       PENOBSCOT          ME   TRAINED SPOTTER

0620 PM     SNOW             3 ENE WINTER HARBOR     44.41N  68.03W
12/25/2017  E6.5 INCH        HANCOCK            ME   PUBLIC

0625 PM     SNOW             MONTICELLO              46.31N  67.84W
12/25/2017  E10.0 INCH       AROOSTOOK          ME   PUBLIC

0639 PM     SNOW             2 N LAMOINE             44.48N  68.30W
12/25/2017  M4.2 INCH        HANCOCK            ME   TRAINED SPOTTER

&&

EVENT NUMBER CAR1701856
EVENT NUMBER CAR1701857
EVENT NUMBER CAR1701858
EVENT NUMBER CAR1701859
EVENT NUMBER CAR1701860
EVENT NUMBER CAR1701861

FMK

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 10:41 AM ESTSpecial Weather StatementCARHancock, Penobscot, Piscataquis, Washington64 min
Dec 25, 12:08 PM ESTSpecial Weather StatementCARPenobscot67 min
Dec 25, 1:17 PM ESTSpecial Weather StatementCARHancock, Penobscot, Washington73 min
Dec 25, 6:56 PM ESTGale WarningCAR60 hr

Nearby

Small Craft Advisories in Maine, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.